Q. I am having a problem with swollen legs and feet. About two months ago the doctor changed my hypertension medications. I was on Hyzaar and he changed this to losartan and Lasix. About a month before this he had increased my nifedipine (Procardia) from once a day to twice a day because my blood pressure was elevated.
Recent blood work shows that I am dehydrated and have a urinary tract infection. I have stopped taking Lasix and I am only taking the nifedipine once a day.
I have never been bothered with swollen legs as I am now. Could the losartan be responsible?

A. It is much more likely that the nifedipine is the culprit. About 10 percent of people taking nifedipine in clinical trials developed swollen legs and feet. In clinical trials, about one percent of people taking losartan developed swelling, but just as many people on placebo had this problem.
Don’t stop any of your blood pressure pills on your own. Get in touch with your doctor soon. Another possible cause of swelling in your legs could be heart failure, and Lasix is an important drug for treating that problem.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. ESH
    Reply

    I have been on BP medicine for about 4 years now. They tried different ones because one caused coughing another swelling in my joints now I am on Amlodipine 5mg and Hydrochlorothiazide 25mg daily. When I wake up my hands are swollen so bad I can barely make a fist. The rest of my body seems swollen and my joints ache. Most days I have a dull headache or just feel tired. I do yoga to stretch and strengthen daily. Should I be taking calcium or eating bananas daily? Or is there a better BP medicine I should try?

  2. DMP
    Reply

    I have been on Ziac for hypertension and recently my doctor added nifedipine (Procardia). He warned me that one side effect is swelling of the legs. I have started having the swelling all the time now, with redness of my feet. In the meantime I had a knee replacement and did very well post-operatively. Am 6 months post op and the swelling from the nifedipine seems to be affecting my knee also. Is this possible? I had been doing very well with my knee and now it just seems stiffer. Since both legs are swollen it’s hard not to relate it to the nifedipine.
    PEOPLE’S PHARMACY RESPONSE: Tell your doctor about this. There should be another drug that could be substituted for the nifedipine.

  3. CAD
    Reply

    I have been taking Nifedipine because I have Raynauds Phenomena for the past 2 years and noticed that my lower legs and feet were swollen occasionally. Now it’s every day. I take it at bedtime, and by 10 AM the next day my legs start to swell.
    I stopped taking Nifedipine because it’s not a critical med for me, since I have low BP anyway.
    If Nifedipine was the culprit for my swollen legs, how long should I expect it to take before my legs stop swelling?
    Thanks

  4. joe
    Reply

    hi which is the potassium sparing diuretic?
    thanks
    People’s Pharmacy response: Usually triamterene is considered a potassium sparing diuretic. ACE inhibitors like lisinopril also conserve potassium.

  5. Janet L.
    Reply

    I have diabetes II and the doctor put me on BP medication to protect my kidneys, but Norvasc is causing me to have extremely swollen legs and feet. He first put me on Cozzar and I had extreme pain in my groin area and couldn’t pick up my leg so he took me off of that. Thank’s when he gave me the Norvasc, now I am on Lisinopril and I cough constantly. What is wrong with me and is there a BP medication that is less intrusive to my system? Thank you.

  6. BD
    Reply

    I have had high blood pressure for the last 10 years. For years low dosage ACE inhibitors worked until the dosage was increased and I broke out in severe hives on my face. A condition my Dr. told me is common. I was put on Losartan and it did make my blood pressure come down but made me very constipated.
    I also was taking a potassium wasting diuretic at the same time. This diuretic made my muscles and joints ache severely. My knees developed a “crunching” sound and going up and down steps became difficult. Since I am only 53 this was very disturbing.
    People’s Pharmacy offered a pamphlet on high blood pressure a few weeks ago. I purchased it online for just $3.00 and it has been the most enlightening information I have ever read on HBP medications and their usage. With this pamphlet in hand I went back to my Dr. and he put me on a potassium sparing diuretic and told me to take 2 Phillips of Magnesia tablets daily. He told me that I had become Magnesium deficient and this combination would set me back on track.
    I have been using this for the last several days and feel better already. My knees are no longer making a “crunching” sound. Bowel movements are coming back to normal and I no longer have that full feeling that Losartan caused.
    I never knew there was a difference in diuretics. Thank you People’s Pharmacy making this information available.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.